Hail, Montgomery
- When
- December 17, 9:58 PM CST
- Where
- Montgomery County, 14 mi NE of Independence
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.383, -95.533
6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 17, 7:40 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 740 PM CST TUE DEC 17 2002 A QUICK UPDATE TO EXPAND POPS. MESOETA SHOWS GOOD RISING THETA SFC GRADIENT SPARKING RAIN SHOWERS ALONG WITH A FEW EMBEDDED WEAK T-STORMS. FCSTID = 15/JAKUB ---------------------------------------------------------------- 313 PM CST TUE DEC 17 2002 MAIN FCST CHALLENGE THIS PACKAGE IS CHANCES OF PRECIP AND THUNDER THIS EVENING ACROSS SE KS, THEN TEMPS FROM THEREAFTER. ONE VORT MAX SLID THOUGH THE AREA EARLY THIS AFTERNOON, AND WAS VERY EVIDENT LOOKING AT PROFILERS AND WV IMAGERY. SOME ACCAS HAS DEVELOP OVER SE KS IN RESPONSE TO UPPER JET LIFTING OUT, BUT LIMINTED MOISTURE HAS LIMITED THE ACTIVITY TO VIRGA. TNGHT: NEGATIVE TILTED UPPER TROUGH WL LIFT OUT TNGHT. MAIN CONCERN IS WHETHER OR NOT THE DRY SLOT WILL CUT OFF PRECIP CHANGES ACROSS CWA. THE BEST SHOT FOR CONVECTION WL BE EAST OF CWA, INTO SOUTHERN MISSOURI AND ARKANSAS. THIS IS WHERE THE BEST INSTABILITY AND MOISTURE WL RESIDE. SE KS MIGHT BE CLOSE ENOUGH TO THE LEFT EXIT REGION OF AN UPPER JET TO JUSTIFY LEAVING POPS IN. PLUS, EXTREME SE KS IS UNDER VERY LIGHT UPGLIDE AT THE 295K AND 300K SURFACES. BUT ITS GONNA BE VERY BORDER LINE WHETHER THIS AREA IS UNDER THE DRY SLOT. WL ALSO BE A CHANCE OF -TSRA, AS THERE IS INSTABILITY PRESENT ABOVE THE BOUNDARY LAYER. CENTRAL KS ZONES MAY ALSO HAVE A SHOT OF SOME SCATTERED SHOWERS OVERNIGHT, WITH WRAP AROUND MOISTURE. THIS IS SHOWN THROUGH LOWER CONDENSATION PRESSURE DEFICITS IN THE 295-300K LAYER. WITH LACK OF DECENT LIFT OVER THIS AREA, DONT EXPECT ANY WIDESPREAD PRECIP. WL GO ABOVE GUIDANCE FOR LOWS TNGHT, ESPECIALLY OVER SE KS, WHERE HIGHER DPS AND GUSTY WINDS WL BE IN PLACE. WED-WED NGHT: WL GO AHEAD AND YANK POPS FOR WED, AS DRY NW SFC FLOW SHOULD CUT OFF PRECIP CHANCES. THERE SHOULD BE SOME CLOUDS AROUND, BUT SHOULD BE HIGH AND MID LEVEL STUFF. THERE DOES SEEM TO BE SOME RISING THETA SURFACES IN THE MID LEVELS, BUT FEEL THE AIR WL BE TOO DRY TO GENERATE PRECIP. UPPER LOW WL STRENGTHEN AND REDEVELOP OVER THE DAKOTAS ON WED NGHT. THIS SHOULD KEEP PRECIP CHANCES NORTH AND EAST OF CWA. BUT SHOULD STILL HAVE SCATTERED CLOUDS AROUND, SINCE WE REMAIN UNDER SW FLOW ALOFT WITH SOME WEAK VORTS SWINGING THROUGH. ABOVE NORMAL TEMPS SHOULD ONCE AGAIN OVERSPREAD THE CWA WED. 1000-850MB THICKNESSES SUPPORT 60S, AS DOES 850MB TEMPS. BUT WITH SOME SCATTERED CLOUD COVER AROUND, WE SHOULD NOT REACH FULL MIXING. NEVERTHELESS, WL GO ABOVE MAV AND FWC, BUT BELOW MET NUMBERS. THURS-FRI: BOTH ETA AND MAV AGREE ON LOCATION OF UPPER LOW OVER WESTERN GREAT LAKES REGION. THIS WOULD PLACE CWA UNDER NW FLOW ALOFT. THIS UPPER LOW SHOULD BE FAR ENOUGH NORTH TO LIMIT THE WRAP AROUND MOISTURE WORKING INTO CWA. TEMPS THUR WL ONCE AGAIN BE HIGHLY DEPENDANT ON IF CLOUDS LIMIT OUR MIXING. ATTM FCST SOUNDINGS SHOW DRY ADIABATIC UP TO ABOUT 850MB. WL RAISE MAXS A FEW DEGREES ON THURSDAY. PARTIAL THICKNESSES SUPPORT 50S, AS DOES 850MB TEMPS. IF WE WERE TO FULLY MIX TO 850MB WE WOULD BE IN THE MIDDLE 50S. BUT WONT GO THIS CRAZY AT THIS TIME AND WL LET FURTHER FCST SHIFTS TAKE A LOOK AT IT. SFC RIDGING WL COMMENCE FRI ALLOWING PLENTY OF SUN AND MIXING, AS UPPER LOW MIGRATES EAST OVER SOUTHERN CANADA. PREV FCST MAX TEMPS LOOK ON TRACK, WITH MID AND UPPER 40S ACROSS CWA. ...XTNDD DISCUSSION FOR FRI NIGHT THRU TUES... BASIC THEME OF THE XTNDD FCST IS FAST MOVING FLOW WITH EMBEDDED WAVES ORIGINATING FROM THE PACIFIC. BULK OF ARCTIC AIR WL REMAIN WELL N OF KS...AND PRETTY MUCH LOCKED UP IN CANADA FOR THAT MATTER....LEAVING US WITH ABOVE NORMAL TEMPS. GFS AND ECM ARE IN GENERAL AGREEMENT THRU THE PD...BUT THERE ARE NOTICEABLE DIFFERENCES AS ALWAYS. AS FAR AS THE FORECAST GOES...DIDNT MAKE TOO MANY SIGNIFICANT CHANGES. OVERALL FORECAST PHILOSOPHY REVOLVES AROUND TRYING TO BETTER TIME S/WVS, ATTENDANT CLOUDS, POSSIBLE PRECIP...AND RESULTANT TEMPERATURES. ECM/GFS AGREE FOR THE MOST PART ON BRINGING A S/W NEAR OR THROUGH THE REGION SATURDAY...WITH AN ATTENDANT SFC LOW/WV. CLOUDS WL INCR AHEAD OF THIS SYS AND ACCOUNTED FOR THIS IN THE GRIDS FRI NIGHT. THIS WL BE A QUICK MOVING SYS...AND WL NOT LIKELY HAVE TIME TO TAP SUBSTANTIAL MOISTURE FOR PRECIP PRODUCTION. AIRMASS AHEAD OF THIS WV IS RELATIVELY WARM...WITH NO REAL COLD DECEMBER AIR TO BE FOUND. AS A RESULT...WL FCST ABOVE NORMAL TEMPS FRI NIGHT AND SATURDAY ALONG WITH M/CLOUDY SKIES AND BREEZY CONDS. WL KP THE FCST DRY. SFC/UPR WV QUICKLY PASSES OFF TO THE EAST SATURDAY EVENING/NIGHT. CAA ACTUALLY KICKS IN SATURDAY AFTN. GFS/ECM AGREE ON BRINGING THE CWA A GLANCING BLOW OF COLD AIR SATURDAY NIGHT INTO SUNDAY AS SYS WRAPS UP TO THE E. AS SUCH...LOWERED MINS SAT NIGHT AND MAXES ON SUNDAY. SUNDAY SHOULD END UP BEING THE COLDEST DAY OF THE XTNDD...BUT THAT ISNT SAYING MUCH FOR THIS TIME OF YEAR. SKIES WL ALSO BE M/SUNNY. WE SEEM TO BE CAUGHT IN BETWEEN SYSTEMS ON MONDAY...WITH S/W RIDGING OVERHEAD A LIKELY SCENARIO. THE NEXT IN THE LONG LIKE OF PAC SYSTEMS IS DUE TO MOVE INTO THE W COAST SOMETIME LATE SUNDAY OR MONDAY. IN RESPONSE TO THIS...HEIGHTS WL RISE OVR KS...AND STRONG WAA WL ONCE AGAIN COMMENCE AT THE SFC. CUD SEE SOME HIGH CLOUDS ESPECIALLY LATER IN THE DAY AS CIRRUS SPILLS INTO THE AREA FROM THE W. RAISED MAXES MONDAY A FEW DEGREES...BUT DEFINITELY COULD SEE MUCH WARMER. THE CURRENT PATTERN SUPPORTS WARM MAXES IN WAA REGIMES. GUT FEELING IN M50S FOR MAXES. S/W MOVES INTO KS ON TUES. UNCERTAIN AS TO THE STRENGTH AND POSSIBLE MOISTURE RESOURCES WITH THIS SYSTEM. IF ECM SOLN VERIFIES...COULD SEE SOME PRECIP AS SYS IS RATHER DEEP. FOR NOW...WL JUST INCR THE CLOUDS AND TEMPS...BUT LEAVE THE FCST DRY. FCSTID = 7 ICT 41 56 31 47 / 10 10 10 10 HUT 39 53 29 46 / 10 10 10 10 EWK 40 54 30 46 / 10 10 10 10 EQA 42 56 31 47 / 10 10 10 10 WLD 45 58 33 48 / 10 10 10 10 RSL 36 52 28 44 / 20 10 10 10 GBD 37 52 29 45 / 20 10 10 10 SLN 37 52 29 45 / 10 10 10 10 MPR 40 54 30 46 / 10 10 10 10 CFV 50 62 36 48 / 20 10 10 10 CNU 50 60 35 48 / 20 10 10 10 K88 50 59 35 48 / 20 10 10 10 .ICT... KS...NONE. LAWSON/EKSTER
KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 857 AM CST TUE DEC 17 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE... A STRONG SURFACE LOW PRESSURE AREA WILL TRACK ACROSS KANSAS THIS EVENING AND WEDNESDAY MORNING. THIS SYSTEM WILL BE UNUSUAL FOR DECEMBER, AS IT WILL DRAW A RELATIVELY UNSTABLE AIRMASS INTO EXTREME SOUTHEAST KANSAS. THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST KANSAS TONIGHT INTO WEDNESDAY MORNING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME, BUT IF THUNDERSTORMS DO DEVELOP, A FEW MAY CONTAIN SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN... WEDNESDAY TO MONDAY: NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. FRANK/KETCHAM FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
The Tulsa radar (KINX), 134 km away, was scanning. The volume nearest the first event began at 03:55 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321554, 5321552, 5321553, 5321555, 5321556, 5321557.